Missouri, 2012

Hail in Missouri, January 22, 2012

January 22, 2012 · NWS EAX · 3 events in 2 counties and zones

|Small hail was reported with thunderstorms, along and south of the Missouri River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A storm system tracked across Missouri, during the evening hours of January 22, 2012.|Small hail was reported with thunderstorms, along and south of the Missouri River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jan 22, 7:04 PM CST, 8 minutes earlier.

Area forecast discussion, Jan 22, 7:04 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
704 PM CST Sun Jan 22 2012

.UPDATE...
/651 PM CST Sun Jan 22 2012/

A localized area of strong low-level convergence is developing close
to the surface low which is tracking across the southern KC metro at
this time. Increasing winds around 2000 ft AGL are bringing in a
surge of low-level theta-e advection, enough to bring MUCAPE values
to between 500 and 900 J/kg per latest RUC analysis. 00Z TOP sounding
shows WBZ height of only 6000 ft so small hail will be easily
attainable in the stronger cells this evening. Have already received
numerous reports of pea-size hail across southern portions of the KC
metro, with hail as large as nickel size reported in Johnson Co KS.
While hail should generally remain below severe limits, low-level
helicity values are just high enough to allow for a few rotating
updrafts in the stronger cells. Will keep a close eye on any cell
that can attain any degree of mid-level rotation as this could
enhance updraft strength enough to get hail stones approaching
quarter size.

Hawblitzel

&&

.DISCUSSION...

Short range (Tonight through Tuesday night)...

The main focus for this time frame deals with the tonight period as
a powerful storm system moves across the region.

Per latest water vapor satellite imagery a strong PV anomaly was
digging into the Red River area of Oklahoma and Texas. A deep
surface low was positioned on the northern tip of this anomaly
through Kansas with an inverted surface trough nosing up the
Missouri River Valley through Iowa and Nebraska. Very warm
temperatures aloft allowed temperatures, despite limited mixing
depth, to climb into the upper 50s and perhaps low 60s across
southern and western portions of the forecast area. 12Z UA analysis
showed cold air poised just to our north ready to spill into the
area as the system shifts east this evening and tonight. The system
itself appears to be digging deeper than previously thought and with
that in mind the chances for precipitation should shift south as
well. Have therefore increased POPs quite a bit across the northern
half of the forecast area and continued to taper them to slight
chance pops across our south. As the cold air spills into the region
rain/rain showers will transition into snow from northwest to east
throughout the evening. This system should be fast moving and it
looks like by the time the deepest cold air will reach most of the
forecast area, the low will have lifted away and we end up with
relatively light, wrap around precipitation. So with the far
northwest portions of the forecast area transitioning earliest, the
snow amounts in that area are expected to the highest, which is
still expected to be around an inch or less. The limited duration
of the event elsewhere will limit accumulations to just a few tenths
of inch to around half an inch and this should mainly be confined to
northern Missouri, generally along and north of highway 36.

Once this system sweeps north and east of the forecast area quiet
weather should prevail through Tuesday. There is no real surge of
cold air at the surface in the wake of this system so for areas that
did not receive any snow temperatures should climb back to above
normal values with readings in the low to mid 40s. Temperatures may
struggle a bit in northern Missouri due to possible snow cover and
longer presence of cloud cover limiting daytime heating.

Another system will move into the Southern Plains Tuesday night and
warm advection ahead of the system may bring small chances for
rain/showers into southern sections of the forecast area. The best
chances will remain to our south and could see future updates remove
the already low POPs entirely.

CDB

Medium range (Wednesday through Sunday)...

Operational and ensemble models continue to agree on the overall
synoptic regime through the medium range with a negative height
anomaly over the middle Rio Grande valley becoming temporarily
separated from the main northerly jet; then opening up to help form
a mean longwave trough over the eastern conus as the Hudson Bay
vortex depresses equatorward and higher amplitude ridging develops
over the northeast Pacific basin. However, several important details
regarding the depth, location, and speed at which this cutoff
feature ejects eastward lead to larger uncertainty through the
period. In general, the medium range will likely be categorized by
above average temperatures into the weekend, followed by a cooling
trend to near average temperatures (then quite possible a period of
below average at an just beyond this time frame given the
hemispheric pattern).

Recent ECMWF solutions have lacked dependable continuity and have
generally been deeper and more connected to northern stream flow
with regards to the southern cut off system. However, the 12Z EC
iteration has trended significantly towards the GFS, though remains
deeper than other models and thrusts more moisture north and
displaces the sfc high pressure over the lower Missouri River
valley. GEFS members are primarily towards the slower and more
cutoff end of the spectrum keeping the system trapped into SW Texas
longer; thus have hedged closer to the operational GFS which appears
to be a good compromise. With this thinking, have kept the forecast
area dry with moisture limited to the I-44 corridor. Forecast
thicknesses and H9-H8 temperatures would suggest high temps above
average through Friday, though selectively toned back some of the
forecast given uncertainty in cloud cover, insolation, and mixing
depth. Cooler sfc high pressure will dive southeast from western
Canada through the weekend, with the bulk of the coldest air focused
into the Great Lakes. Consensus output yielded temperatures near or
slightly above average for the end of the period, yet pattern
recognition would suggest this is too warm. However, given the
inherent uncertainty for the end of the medium range, could not
justify making major revisions as of yet.

21

&&

.AVIATION...

For the 00Z TAFs...focus is on low pressure currently tracking just
south of Kansas City. To the north of the low, an area of showers will
continue to move out of eastern Kansas into northwest Missouri over
the next 2 to 3 hours. Downstream observations show all VFR cigs with
this activity, and expect any periods of MVFR to be brief and mainly
limited to visibility. Winds will quickly shift to the west-northwest
between 02Z and 03Z as a cold front pushes in from the west, with
gusts potentially exceeding 25kt overnight. A band of precipitation
behind the front will move into the area a few hours after frontal
passage, though all indications are that the southern edge of this
activity should continue to weaken and clip the KC terminals, with
better precipitation chances focused toward STJ and points north.
Thermal profiles support mostly rain with a brief transition to snow
after 06Z for the MCI-STJ corridor. At this time chances for any IFR
conditions within this band of precipitation appear low.

Hawblitzel

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, Jan 22, 7:07 PM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
707 PM CST SUN JAN 22 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-231130-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
707 PM CST SUN JAN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

STRONG THUNDERSTORMS ARE POSSIBLE ACROSS AREAS FROM KANSAS CITY TO
CARROLLTON THIS EVENING. PEA SIZE HAIL MAY BE COMMON IN THESE
STORMS...WITH HAIL UP TO THE SIZE OF NICKELS POSSIBLE IN THE
STRONGEST STORMS.

A MIX OF RAIN AND SNOW WILL DEVELOP ACROSS AREAS NORTH OF INTERSTATE
70 AFTER 10 PM. THE BEST CHANCE OF ACCUMULATING SNOW WILL BE NORTH OF
HIGHWAY 36...WHERE SNOWFALL AMOUNTS UP TO A HALF INCH WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LIGHT SNOW MAY LINGER THROUGH MONDAY MORNING IN PARTS OF
NORTHEASTERN MISSOURI. LITTLE OR NO ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HAWBLITZEL

In the hours before

Special weather statement, Jan 22, 6:19 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
619 PM CST SUN JAN 22 2012

KSZ057-105-MOZ037-043-230045-
CASS MO-JACKSON MO-JOHNSON KS-MIAMI KS-
619 PM CST SUN JAN 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON AND MIAMI
COUNTIES IN EAST CENTRAL KANSAS...AND SOUTHWESTERN JACKSON AND
NORTHWESTERN CASS COUNTIES IN WEST CENTRAL MISSOURI UNTIL 645 PM
CST...

AT 612 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERAL SMALL BUT STRONG THUNDERSTORMS IN MIAMI AND SOUTHWESTERN
CASS COUNTIES...MOVING NORTHEAST AT 40 MPH. THESE STORMS HAVE A
HISTORY OF PRODUCING HAIL UP TO ONE HALF INCH IN DIAMETER.

HAIL UP TO ONE HALF INCH WILL BE POSSIBLE AS THESE STORMS TRACK INTO
SOUTHEAST JOHNSON...SOUTHWEST JACKSON AND NORTHERN CASS COUNTIES.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  LOUISBURG...SPRING HILL...HARRISONVILLE...PECULIAR...BELTON...
  RAYMORE...GRANDVIEW...GREENWOOD...PLEASANT HILL...FREEMAN...
  CLEVELAND...LAKE WINNEBAGO...WAGSTAFF...CHILES...WEST LINE...
  BUCYRUS...STILLWELL AND STRASBURG.

LAT...LON 3839 9506 3860 9507 3894 9452 3879 9412
      3847 9451 3848 9461 3839 9462
TIME...MOT...LOC 0015Z 215DEG 31KT 3858 9466

HAWBLITZEL
Special weather statement, Jan 22, 6:42 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
642 PM CST SUN JAN 22 2012

KSZ057-104-105-MOZ037-038-043-230115-
CASS MO-JACKSON MO-JOHNSON KS-LAFAYETTE MO-MIAMI KS-WYANDOTTE KS-
642 PM CST SUN JAN 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON AND
NORTHEASTERN MIAMI COUNTIES IN EAST CENTRAL KANSAS...AND SOUTHEASTERN
WYANDOTTE COUNTY IN NORTHEAST KANSAS...AND SOUTHWESTERN LAFAYETTE...
JACKSON AND NORTHERN CASS COUNTIES IN WEST CENTRAL MISSOURI UNTIL 715
PM CST...

AT 641 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SPRING
HILL TO CLEVELAND TO PLEASANT HILL...AND MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  SPRING HILL...PLEASANT HILL...RAYMORE...OLATHE...BELTON...
  GREENWOOD...LENEXA...GRANDVIEW...LAKE LOTAWANA...LEE'S SUMMIT...
  OVERLAND PARK...LEAWOOD...MERRIAM...PRAIRIE VILLAGE...MISSION...
  FAIRWAY...MISSION HILLS...WESTWOOD...OAK GROVE AND GRAIN VALLEY.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-70 IN MISSOURI BETWEEN MILE MARKERS 5 AND 39.
  I-35 IN KANSAS BETWEEN MILE MARKERS 204 AND 235.
  I-435 LOOP FROM MILE MARKERS 0 TO 5...60 TO 83.
  I-470 BETWEEN MILE MARKERS 0 AND 16.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3909 9472 3910 9383 3891 9401 3891 9411
      3881 9412 3866 9428 3865 9468 3871 9502
TIME...MOT...LOC 0042Z 223DEG 38KT 3872 9481 3872 9460
          3876 9431

HAWBLITZEL
Local storm report, Jan 22, 7:10 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
710 PM CST SUN JAN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             SHAWNEE                 39.01N 94.81W
01/22/2012  E0.88 INCH       JOHNSON            KS   PUBLIC

            PUBLIC REPORTS NICKEL SIZE HAIL AT 69TH AND LACKMAN

&&

KBRONIS
Special weather statement, Jan 22, 7:12 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
712 PM CST SUN JAN 22 2012

KSZ104-105-MOZ029>031-037-038-230145-
CARROLL MO-CLAY MO-JACKSON MO-JOHNSON KS-LAFAYETTE MO-RAY
MO-WYANDOTTE KS-
712 PM CST SUN JAN 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY IN
EAST CENTRAL KANSAS...AND SOUTHEASTERN WYANDOTTE COUNTY IN NORTHEAST
KANSAS...AND SOUTHWESTERN CARROLL COUNTY IN NORTH CENTRAL MISSOURI...
AND SOUTHERN RAY...WESTERN LAFAYETTE...NORTHERN JACKSON AND SOUTHERN
CLAY COUNTIES IN WEST CENTRAL MISSOURI UNTIL 745 PM CST...

AT 708 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MISSION TO RAYTOWN
TO ODESSA...AND MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  KANSAS CITY KANSAS...KANSAS CITY...INDEPENDENCE...NORTH KANSAS
  CITY...SUGAR CREEK...GLADSTONE...CLAYCOMO...COURTNEY...BUCKNER...
  LIBERTY...LEXINGTON...KEARNEY...RICHMOND...EXCELSIOR SPRINGS...
  KANSAS CITY DOWNTOWN...NORTHMOOR...AVONDALE...OAKVIEW...PLEASANT
  VALLEY AND LEVASY.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-70 IN MISSOURI BETWEEN MILE MARKERS 0 AND 41.
  I-70 IN KANSAS BETWEEN MILE MARKERS 418 AND 423.
  I-35 IN MISSOURI BETWEEN MILE MARKERS 0 AND 25.
  I-35 IN KANSAS BETWEEN MILE MARKERS 228 AND 235.
  I-635 BETWEEN MILE MARKERS 0 AND 8.
  I-435 LOOP FROM MILE MARKERS 6 TO 7...46 TO 67.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3916 9466 3916 9460 3921 9460 3937 9443
      3937 9354 3896 9393 3901 9482
TIME...MOT...LOC 0112Z 236DEG 39KT 3907 9462 3903 9438
          3901 9394

HAWBLITZEL

The radar

The Pleasant Hill radar (KEAX), 27 km away, was scanning. The volume nearest the first event began at 01:12 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Jackson

When
January 22, 7:12 PM CST
Where
Jackson County, 1.48 mi SSW of Independence Mem Arp
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.050, -94.340

Hail, Jackson

When
January 22, 7:17 PM CST
Where
Jackson County, 2.68 mi E of Kansas City Downtown
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
39.120, -94.550

Hail, Howard

When
January 22, 10:41 PM CST
Where
Howard County, 4.84 mi N of Hilldale
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.140, -92.570

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356116, 356115, 356114.